Texas, 2011

Damaging Wind in Texas, October 8, 2011

October 8, 2011 · NWS FWD · 1 event in 1 county or zone

A large area of stratiform rain with embedded thunderstorms developed across much of north Texas on October 8th. One storm caused damage to a house roof and a barn roof in Valley Mills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A large area of stratiform rain with embedded thunderstorms developed across much of north Texas on October 8th. One storm caused damage to a house roof and a barn roof in Valley Mills. A tree was also uprooted in this location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 8, 3:07 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 8, 3:07 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT SAT OCT 8 2011

.DISCUSSION...

WATER VAPOR IMAGERY INDICATED THAT A SHORTWAVE TROUGH WAS MOVING
NORTH ALONG THE HIGH PLAINS WHILE A SECONDARY SHORTWAVE TROUGH WAS
MOVING SOUTHEAST THRU AZ AND TOWARDS NEW MEXICO. THESE SHORTWAVES
WERE MOVING ALONG THE OUTER PERIPHERY OF A LARGE SCALE TROUGH IN
PLACE OVER THE ROCKY MOUNTAIN REGION. REGIONAL RADARS INDICATED
THAT A LINE OF THUNDERSTORMS WAS IN PLACE OVER THE NORTHWESTERN
COUNTIES OF THE FORECAST AREA EXTENDING SOUTHWEST THRU ABILENE.
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OUT AHEAD
OF THIS LINE AND APPEAR TO BE ASSOCIATED WITH THE WEAK FORCING FOR
ASCENT ASSOCIATED WITH A LOW LEVEL JET IN PLACE WEST OF INTERSTATE
35 IN NORTH TX. RAINFALL TOTALS HAVE BEEN UNDER AN INCH SO FAR
ACROSS THE FORECAST AREA WITH A FEW LOCATIONS PICKING UP A MUCH
NEEDED HALF INCH OF PRECIPITATION OR SO ALREADY THIS AFTERNOON.

THIS EVENING AND OVERNIGHT...ACCORDING TO AREA VAD WIND PROFILES
THE LOW LEVEL JET REMAINS SOMEWHAT BACKED ACROSS NORTH TX WITH
H925 TO H850 WINDS AT AROUND 30 KTS OUT OF THE SOUTHEAST. BACKED
LOWER TROPOSPHERE WINDS ARE EXPECTED TO CONTINUE TO FAVORABLY
INTERACT WITH THE CONSOLIDATED COLD POOL THIS EVENING WITH
STEEPENED LOW LEVEL ISENTROPIC SURFACES AND WEAK STORM SCALE TO
MESOSCALE FRONTOGENESIS ACTING AS THE PRIMARY FORCING MECHANISMS.
SEE NO REASON FOR THESE PROCESSES TO SHUT OFF WITHIN THE NEXT
SEVERAL HOURS...THEREFORE EXPECT THE LINE OF CONVECTION TO
CONTINUE MARCHING EAST THIS EVENING AND INTO THE EARLY MORNING
HRS. WENT AHEAD WITH 70 TO 90 PERCENT POPS FOR AREAS ALONG AND
WEST OF THE INTERSTATE 35 CORRIDOR DUE TO INCREASED CONFIDENCE IN
THIS LINE HOLDING TOGETHER AND MOVING EAST FOR THE NEXT SEVERAL
HOURS. WITH SEVERAL LARGE CROWD EVENTS PLANNED IN THE METROPLEX
TONIGHT IT LOOKS LIKE OUR BEST PRECIPITATION CHANCES MAY START
AFTER 8 PM AND CONTINUE FOR THE REMAINDER OF THE EVENING.
RESIDENTS OF NORTH TX WITH PLANS TO HEAD OUT TO EVENTS THIS
EVENING SHOULD PLAN TO DEAL WITH SCATTERED TSTM ACTIVITY.

WE CONTINUE TO HAVE SUFFICIENT DEEP LAYER SHEAR PRESENT TO
SUPPORT ORGANIZED CONVECTION...HOWEVER THE PRIMARY LIMITING FACTOR
FOR SEVERE WEATHER IS A LACK OF STRONG/HIGH INSTABILITY. DESPITE
BROKEN SKY COVER MUCH OF NORTH TX EAST OF THE CURRENT LINE OF
CONVECTION HAS WARMED UP INTO THE LOWER TO MID 80S. THE PRIMARY
REASON FOR A LACK OF HIGHER CAPE VALUES IS MEAGER MID/UPPER LEVEL
LAPSE RATES. 12Z UPPER AIR ANALYSIS INDICATED ONLY A 16 TO 18 DEG
C TEMPERATURE DIFFERENCE IN THE H700 TO H500 LEVELS AND VISUAL
INSPECTION OF AIRCRAFT SOUNDINGS INDICATES THAT NO SIGNIFICANT
ELEVATED STEEP TEMPERATURE DECLINES EXIST OUTSIDE OF THIS LAYER.
THEREFORE THINK THAT THE OVERALL THREAT FOR LARGE HAIL...DAMAGING
WINDS OR TORNADOES WILL REMAIN SMALL. OUT OF THESE POSSIBLE
THREATS...DAMAGING WINDS IS THE MOST LIKELY AS A WET MICROBURST IS
ALWAYS DIFFICULT TO RULE OUT. HOWEVER WITH HIGH RH VALUES IN THE
MID AND UPPER TROPOSPHERE THERE IS NOT A LARGE DIFFERENCE IN THETA
E WITH HEIGHT THAT WOULD SIGNIFICANTLY ENHANCE DOWNBURST POTENTIAL
TONIGHT.

MERIDIONAL AND NEARLY UNIDIRECTIONAL SHEAR ABOVE THE H850 LEVEL
WILL CONTINUE TO SUPPORT A NORTHERLY STORM MOTION FAVORING
TRAINING STORMS THRU THE OVERNIGHT HRS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING CANNOT BE RULED OUT AS A RESULT. HOWEVER AS
MENTIONED IN THE MORNING UPDATE DISCUSSION...WILL NOT ISSUE A
FLASH FLOOD WATCH AT THIS TIME AS AREA CREEKS...STREAMS AND RIVERS
HAVE PLENTY OF CAPACITY TO CHANNEL RUNOFF WHERE IT IS SUPPOSED TO
GO. THEREFORE DO NOT ANTICIPATE WIDESPREAD FLOODING PROBLEMS THAT
WOULD WARRANT A WATCH AT THIS TIME. WILL CONTINUE TO MONITOR
REGIONAL RADARS AND CONVECTIVE TRENDS AND ISSUE FLOOD ADVISORIES
OR ANY FLASH FLOOD WARNINGS DEPENDING ON THE SEVERITY OF LOCALIZED
FLOODING.

SUNDAY AND MONDAY...THE SHORTWAVE TROUGH MOVING THRU AZ AT THE
TIME OF THIS DISCUSSION WILL BEGIN SPREADING LARGE SCALE FORCING
FOR ASCENT THRU WEST TX AS EARLY AS SUNDAY MORNING. THIS WILL
LIKELY CAUSE TSTM ACTIVITY TO REDEVELOP BACK TO THE WEST OF NORTH
TX BY SUNDAY MORNING HOLDING TSTM ACTIVITY OVER NORTH TX WEST OF
INTERSTATE 35. THE SHORTWAVE IS EVENTUALLY EXPECTED TO KICK OUT TO
THE NORTHEAST DURING THE DAY ON SUNDAY AND MOVE FURTHER EAST THAN
WHAT WAS EXPECTED YESTERDAY AT THIS TIME. WITH THIS IN MIND THINK
THAT THE HEAVY PRECIPITATION AXIS WILL SET UP FURTHER EAST AND
ACTUALLY HAS A GOOD CHANCE OF SETTING UP JUST WEST OF INTERSTATE
35 BY SUNDAY AFTERNOON. IF THIS PANS OUT THIS WOULD SPREAD
ANYWHERE FROM 1 TO 3 INCHES OF MUCH NEEDED RAINFALL OVER AT LEAST
HALF OF THE CWA BY MONDAY MORNING. WITH THE EXPECTED EASTERLY
SHIFT OF THE HEAVY PRECIPITATION AXIS...WENT AHEAD WITH 70 TO 80
PERCENT CHANCE OF STORMS FROM THE METROPLEX AND WEST SUNDAY
AFTERNOON AND SUNDAY NIGHT.

THE UPPER TROUGH IS EXPECTED TO DE-AMPLIFY AND MOVE EAST ACROSS
THE SOUTHERN PLAINS ON MONDAY SENDING A WEAK PACIFIC TYPE COLD
FRONT THRU NORTH TX IN ITS WAKE. THIS WEAK BOUNDARY MAY PROVIDE
SUFFICIENT FOCUS FOR THE DEVELOPMENT OF AN ADDITIONAL ROUND OF
SHOWERS AND STORMS AS IT MOVES FROM NORTHWEST TO SOUTHEAST ON
MONDAY. PRECIPITATION WILL LIKELY NOT BE AS HEAVY AS IT HAS BEEN
THIS WEEKEND.

EXTENDED...ISOLATED TSTMS MAY DEVELOP ACROSS NORTH TX AGAIN ON
TUESDAY AS THE SOUTHERN EXTENSION OF A PROGRESSIVE TROUGH MOVES
EAST OVER THE CONUS. THE STRONGEST FORCING FOR ASCENT ASSOCIATED
WITH THIS FEATURE WILL HOLD NORTH OF THE CWA...HOWEVER WITH LOW
LEVEL MOISTURE EXPECTED TO HOLD IN PLACE OVER THE AREA ON TUESDAY
THE COLD AIR ALOFT ASSOCIATED WITH THIS TROUGH WILL ENHANCE
INSTABILITY OVER THE REGION. THE GFS IS THE MOST AGGRESSIVE WITH
WEAK FORCING DURING THIS PERIOD SHOWING SOME PERSISTENT H850 TO
H700 WAA/ISENTROPIC LIFT OVER NORTH TX TUESDAY AFTERNOON. THE
COMBINATION OF WEAK FORCING AND ENHANCED INSTABILITY PROMPTED THE
INCLUSION OF A 20 PERCENT CHANCE OF STORMS OVER THE AREA TUESDAY
AFTERNOON.

BEHIND TUESDAYS TROUGH...DRIER AIR FILTERS INTO THE REGION AS
NORTHWEST FLOW ALOFT SETS UP OVER THE SOUTHERN PLAINS. KEPT THE
REMAINDER OF THE FORECAST DRY AS A RESULT OF THE LOSS OF DEEP
MOISTURE. CONTINUE TO EXPECT A COLD FRONTAL PASSAGE WEDNESDAY
NIGHT OR THURSDAY MORNING...HOWEVER THIS FRONT DOES NOT LOOK
STRONG ENOUGH TO WARRANT POPS AT THIS TIME. WILL CONTINUE TO WATCH
ITS EVOLUTION IN FUTURE FORECASTS. OTHERWISE TEMPERATURES WILL
LIKELY HOLD NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS WITH DRIER AIR
AND SUNSHINE EXPECTED FOR THE END OF THE FORECAST.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  82  67  81  65 /  70  70  70  40  10
WACO, TX              71  86  66  84  61 /  70  70  70  40  10
PARIS, TX             68  84  64  80  64 /  10  30  40  30  10
DENTON, TX            71  81  62  81  59 /  70  80  80  40  10
MCKINNEY, TX          71  83  63  82  61 /  30  60  70  40  10
DALLAS, TX            71  83  69  81  66 /  40  70  70  40  10
TERRELL, TX           70  86  66  87  64 /  30  50  60  40  10
CORSICANA, TX         71  86  66  85  66 /  30  50  60  40  10
TEMPLE, TX            71  83  65  84  63 /  70  70  60  40  10
MINERAL WELLS, TX     69  78  63  81  63 /  80  90  80  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 8, 3:13 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SAT OCT 8 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
413 PM CDT SAT OCT 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS AREAS
ALONG AND WEST OF A PARIS TO HEARNE LINE. THE GREATEST RAIN
CHANCES ARE WEST OF INTERSTATE 35 WHERE LOCALLY HEAVY RAINFALL
TOTALS OF 1 TO 3 INCHES ARE POSSIBLE. AS FOR SEVERE
THUNDERSTORMS...ONE OR TWO STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS...BUT OTHERWISE THE SEVERE WEATHER
THREAT IS GENERALLY LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY AND INTO MONDAY. THE BEST RAIN CHANCES WILL BE ALONG AND WEST
OF INTERSTATE 35. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT
HEAVY RAINFALL AND RUNOFF WOULD INCREASE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING
WEST OF A GAINESVILLE TO KILLEEN LINE.

The radar

The Ft Hood radar (KGRK), 104 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bosque

When
October 8, 4:50 PM CST
Where
Bosque County, 0.04 mi N of Valley Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.651, -97.480

Thunderstorms winds damaged the roof of a house and the roof of a barn. A tree was also uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349934.